MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEALICOIL RSB SA 5.5MM W/1 UT & 1 UB BLK; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. HEALICOIL RSB SA 5.5MM W/1 UT & 1 UB BLK; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Model Number 72203708
Medical Device Problem Codes Break (1069); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/26/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an arthroscopy procedure, when the doctor tied the suture knots, after implanting the healicoil anchor; the anchor pulled out of the bone with the coils of the anchor shattered.He cut the anchor out and replaced it with another healicoil anchor; broken pieces were retrieved from patient with a grasper, a new hole was made with the 5.5 healicoil tap.The procedure was successfully completed with non-significant delay using a back-up device.No patient complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
H10 h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.An evaluation of the customer provided surgical images showed in image one, a partial view of an anchor.It appears that at least one anchor rib is broken.Tissue is obstructing a full view of the anchor.In image two the anchor is laying on a surgical table.Multiple ribs are broken and/or missing on one side of the anchor.Image three is another surgical image of the anchor which shows multiple anchor ribs broken.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the anchor material drawing/specifications found that the material is tested to comply with specifications.As of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have definitively contributed to the event.The patient impact beyond the reported is not anticipated as the broken pieces were reportedly removed and the patient¿s current health status per email correspondence is ¿the patient is doing well,¿ and ¿no patient complications reported.No patient injury has been alleged.Therefore, no further clinical/medical assessment is warranted at this time.Should any additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.There was a relationship found between the device and the reported event.The complaint of device dislodged or dislocated was confirmed and the root cause was associated with unintended use of the device.Factor that may have contributed to the reported event include an application of unintended excessive force during manipulation of the sutures.The complaint of break was confirmed and the root cause was associated with unintended use of the device.Factor that may have contributed to the reported event include not maintaining inserter alignment throughout insertion to ensure implant integrity.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.
 
Additional Manufacturer Narrative
H3, h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.An evaluation of the customer provided surgical images showed in image one, a partial view of an anchor.It appears that at least one anchor rib is broken.Tissue is obstructing a full view of the anchor.In image two the anchor is laying on a surgical table.Multiple ribs are broken and/or missing on one side of the anchor.Image three is another surgical image of the anchor which shows multiple anchor ribs broken.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the anchor material drawing/specifications found that the material is tested to comply with specifications.As of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have definitively contributed to the event.The patient impact beyond the reported is not anticipated as the broken pieces were reportedly removed and the patient¿s current health status per email correspondence is ¿the patient is doing well,¿ and ¿no patient complications reported.No patient injury has been alleged.Therefore, no further clinical/medical assessment is warranted at this time.Should any additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.There was a relationship found between the device and the reported event.The complaint of device dislodged or dislocated was confirmed and the root cause was associated with unintended use of the device.Factor that may have contributed to the reported event include an application of unintended excessive force during manipulation of the sutures.The complaint of break was confirmed and the root cause was associated with unintended use of the device.Factor that may have contributed to the reported event include not maintaining inserter alignment throughout insertion to ensure implant integrity.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.

Brand Name
HEALICOIL RSB SA 5.5MM W/1 UT & 1 UB BLK
Common Device Name
FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12815220
Report Number1219602-2021-02507
Device Sequence Number11936835
Product Code MAI
UDI-Device Identifier00885554031423
UDI-Public00885554031423
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K123393
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/09/2024
Device Model Number72203708
Device Catalogue Number72203708
Device Lot Number2070600
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/26/2021
Supplement Date Received by Manufacturer01/29/2023
12/29/2022
Initial Report FDA Received Date11/15/2021
Supplement Report FDA Received Date01/02/2023
01/02/2023
Date Device Manufactured05/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale